Alert archive / Nebraska / Special Weather Statements in 2012

Special Weather Statement, NWS Hastings, NE

August 7, 2012Webster County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 7, 2012, 12:43 AM CDT for Webster County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 12:43 AM CDT (05:43 UTC)
Expired
Aug 7, 2012, 1:15 AM CDT
In force
32 min
Issued by
NWS Hastings, NE

County Webster County, NE

The radar

The Grand Island radar (KUEX), 16 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
3546 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWUS83 KGID 070543
SPSGID

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1243 AM CDT TUE AUG 7 2012

NEZ085-070615-
WEBSTER NE-
1243 AM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 115 AM
CDT...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMPBELL...OR 27 MILES SOUTHWEST OF
HASTINGS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INAVALE...
  COWLES...
  RED CLOUD...
  ROSEMONT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4028 9830 4000 9852 4000 9853 4010 9873
      4031 9873 4035 9871 4035 9864
TIME...MOT...LOC 0542Z 295DEG 15KT 4024 9864

$$

BRYANT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:34 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 6:34 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT MON AUG 6 2012

.AVIATION...00Z KGRI TAF. VFR CONDITIONS EXPECTED THROUGH THE NEXT
24 HOURS...HOWEVER...THERE WILL BE A CHANCE FOR A THUNDERSTORM IN
THE VICINITY OF THE AIRPORT BETWEEN 07Z AND 10Z. THUNDERSTORMS
HAVE DEVELOPED OVER WESTERN PARTS OF THE STATE AND ARE DRIFTING
SOUTHEAST ALONG A SURFACE TROUGH. THESE STORMS NOT WELL ORGANIZED
AT ALL...SO ID CONDITIONS REMAIN THE SAME THROUGH THE EVENING...THE ODDS ARE
LOW THEY WILL ACTUALLY IMPACT THE AIRPORT. AS THE LOW LEVEL JET
CRANKS UP AFTER DARK...THERE IS A CHANCE THE LINE MAY BECOME MORE
ORGANIZED...SO WILL CONTINUE TO MONITOR. ALL THAT SAID...NO
MENTION OF THUNDER IN THE TAF YET...SINCE CONFIDENCE TOO LOW AT
THIS POINT.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT MON AUG 6 2012/

SHORT TERM...TONIGHT THROUGH TOMORROW.

A FORECAST FUNNEL ANALYSIS INDICATES APPROXIMATELY FIVE LONG WAVE
TROUGHS DISTRIBUTED ACROSS THE NORTHERN HEMISPHERE. AT 500 MB...ONE
SUCH TROUGH REMAINS SITUATED OFF THE WESTERN COAST...WHILE ANOTHER
LOW PRESSURE SYSTEM REMAINS OVER THE HUDSON BAY AND QUEBEC. ACROSS
MUCH OF THE SOUTHWESTERN CONUS...AN UPPER LEVEL RIDGE HAS CONTINUED
TO HOLD STEADFAST...WITH THE RIDGE AXIS LEANING TOWARDS THE PACIFIC
NORTHWEST. THUS...NORTHWEST FLOW CONTINUES ACROSS THE CENTRAL
PLAINS...WHILE NEARLY ZONAL FLOW EXTENDS ACROSS THE GREAT LAKES
REGION. IN THE MID LEVELS...HIGH PRESSURE REMAINS STACKED OVER THE
SOUTHWEST...WITH A LARGE MOISTURE PLUME SURGING INTO MUCH OF THE
CENTRAL CONUS. ACROSS PORTIONS OF CANADA...A MID LEVEL LOW CONTINUES
TO SWIRL ACROSS HUDSON BAY. AT THE SURFACE...AN EXTENDED TROUGH AXIS
STRETCHES ACROSS THE FRONT RANGE/HIGH PLAINS REGION OF THE ROCKIES
FROM THE DAKOTAS SOUTHWARD INTO COLORADO. SOUTH TO SOUTHWESTERLY
WINDS CAN BE SEEN AHEAD OF THE APPROACHING TROUGH AXIS ACROSS MUCH
OF THE CENTRAL PLAINS.

THROUGH THE EVENING AND OVERNIGHT HOURS...THE SURFACE TROUGH WILL
CONTINUE TO SHIFT EASTWARD...WITH CONTINUING SOUTHERLY WINDS AHEAD
OF THE TROUGH. ALOFT...A WEAK UPPER LEVEL DISTURBANCE...AS SUGGESTED
BY A FEW OF THE MODELS WILL TRAVERSE THE PLAINS. COMBINED WITH THE
NOSE OF THE 30 KT LOW LEVEL JET...THERE REMAINS A SLIGHT CHANCE FOR
ISOLATED CONVECTION TO DEVELOP DURING THE OVERNIGHT
HOURS...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE FORECAST AREA AND
NORTHERN NEBRASKA. AT THIS TIME...ONLY THE POSSIBILITY FOR A FEW
STRONG STORMS IS EXPECTED DURING THE OVERNIGHT HOURS...WITH MUCAPE
VALUES ON THE ORDER OF 1500 J/KG AND DEEP LAYER SHEAR BARELY 30 KTS.

LOOKING INTO TUESDAY...A SURFACE FRONTAL BOUNDARY ALONG THE TROUGH
AXIS WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE FORECAST AREA.
HOWEVER...A LARGER UPPER LEVEL SHORT WAVE WITH INCREASED POSITIVE
VORTICITY ADVECTION WILL SLIDE SOUTHEAST ACROSS THE PLAINS DURING
THE DAY ON TUESDAY. THIS WILL PROVIDE THE GREATEST CHANCE FOR
PRECIPITATION DURING THE SHORT TERM PERIOD. COMBINED WITH THE UPPER
LEVEL SHORT WAVE...FRONTAL BOUNDARY IN THE AREA...AND AT LEAST
ACCORDING TO THE NAM SOLUTION...THE NOSE OF THE UPPER LEVEL JET
ACROSS THE REGION. BOTH THE NAM AND GFS SOLUTIONS TEND TO HINT AT
THE POSSIBILITY FOR AN MCS TYPE STRUCTURE MOVING ACROSS THE REGION
WITH THE FRONTAL BOUNDARY. AT THIS POINT...BEST CHANCES FOR
PRECIPITATION AGAIN LIE IN THE AFTERNOON HOURS AND MAINLY SOUTH OF
INTERSTATE 80. ALTHOUGH IT SHOULD BE NOTED...THAT A WIDESPREAD RAIN
EVENT IS NOT EXPECTED...BUT MORE SO SCATTERED TO EVEN ISOLATED
SHOWERS AND THUNDERSTORMS. REGARDING THUNDERSTORM POTENTIAL...SOME
STORMS COULD BE STRONG IN NATURE...WITH MUCAPE VALUES ON THE ORDER
OF 1500 J/KG ALTHOUGH A FEW POCKETS OF 3000 J/KG SURFACE BASED CAPE
HAS BEEN NOTED IN THE NAM SOLUTION. IT SHOULD SAID...THE DEEP LAYER
SHEAR WILL BE COMPLETELY LACKING DURING THE DAY ON TUESDAY.

AS FOR TEMPERATURES DURING ON TUESDAY...WENT AHEAD AND LOWERED SOME
PORTIONS OF THE AREA A FEW DEGREES. WITH GIVEN PRECIPITATION CHANCES
AND MODERATE CLOUD COVER...EXPECTING MOST LOCATIONS TO STAY AROUND
THE LOWER 90S...ESPECIALLY ACROSS NEBRASKA. WITH SOUTHERLY WINDS
AHEAD OF THE BOUNDARY AND THE ONSET OF PRECIPITATION MORE TOWARDS
THE AFTERNOON HOURS ACROSS KANSAS...CURRENT THINKING IS THAT KANSAS
WILL LIKELY REACH THE UPPER 90S.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY.  BEGINNING TUESDAY
NIGHT...PATTERN ALOFT WILL FEATURE AN UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE ROCKIES WITH NORTHWEST FLOW ACROSS MUCH OF THE
CENTRAL PLAINS STATES.  CONVECTION WILL LIKELY BE ONGOING HEADING
INTO TUESDAY NIGHT AS MID LEVEL SHORTWAVE TROUGH TRANSLATES
SOUTHEAST AND IN CONVERGENCE ALONG SUBTLE SURFACE BOUNDARY IN SC
NEBRASKA.  NOT LOOKING FOR MUCH IN THE WAY OF SEVERE WEATHER WITH
INSTABILITY PARAMETERS UP TO 1500 J/KG AND SHEAR LACKING...BUT
CANNOT COMPLETELY RULE OUT A STRONG STORM OR TWO.  OVERALL EXPECT
THIS ACTIVITY TO WORK ITS WAY SOUTHEAST OVERNIGHT TUESDAY NIGHT INTO
EARLY WEDNESDAY AHEAD OF YET ANOTHER UPSTREAM WAVE SLIDING SOUTH
ALONG THE MISSOURI RIVER. AGREE WITH PREVIOUS FORECASTER THAT
POTENTIAL EXISTS THAT PCPN MAY LINGER INTO WEDNESDAY MORNING...AND
IS SUPPORTIVE BY SREF POPS BUT FOR NOW WILL CONTINUE TO MONITOR
TIMING TRENDS.

WINDS SHIFT NORTHERLY ON WEDNESDAY WITH MUCH DRIER AIR ADVECTING
INTO OUR REGION WITH NAM SUGGESTING SFC DPS DROPPING INTO THE 40S
AND 50S.  TEMPS SHOULD RISE INTO THE MID 90S IN THE DRIER AIRMASS AS
HEIGHTS RISE SOMEWHAT BEHIND THE EXITING WAVE.  MAIN CHANGE FOR
WEDNESDAY WAS TO LOWER DPS AND LOWER TEMPS WEDNESDAY NIGHT IN OUR
WEST IN THE DRIER CONDITIONS.

THE FORECAST REMAINS DRY FOR THE END OF THE WORKWEEK...WITH A BREAK
IN THE HEAT ARRIVING BY FRIDAY AS A SERIES OF WAVES FLATTEN THE
WESTERN RIDGE WHILE FARTHER EAST A DEEPER TROUGH CARVES OUT ACROSS
THE OHIO VALLEY...AND IN THIS PATTERN THE HOT AIRMASS RETREATS WEST
AND SOUTH WITH COOLER AIR BACKING IN FROM THE EAST.  BY
FRIDAY...HIGH TEMPS SHOULD RETURN NEAR SEASONAL NORMALS OR PERHAPS A
DEGREE OR SO BELOW NORMAL HIGHS IN THE MID 80S.

CHCS FOR TSTMS REMAIN FRIDAY NIGHT INTO THE FIRST PART OF THE
WEEKEND AS SHORTWAVE TRANSLATES SOUTHEASTWARD.  CONDITIONS DRY OUT
FOR SUNDAY BEHIND DEPARTING SYSTEM AND WESTERN RIDGE BEGINS TO
REBUILD OVER THE ROCKIES.  THE REBUILDING RIDGE IS SHORT LIVED AS
PATTERN LOOKS PROGRESSIVE HEADING INTO NEXT WEEK WITH POTENTIAL FOR
RIDGE TO BREAK DOWN EVEN MORE.  MODELS DIVERGE TOWARD THE LATTER
PERIODS AND WILL MAINTAIN DRY CONDITIONS ATTM.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 6, 3:00 PM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON AUG 6 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
300 PM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING INTO
THE OVERNIGHT HOURS GENERALLY NORTHWEST OF A YORK...SUPERIOR AND
STOCKTON LINE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A FEW
STRONG STORMS WILL BE POSSIBLE AND CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY INTO TUESDAY
NIGHT. SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY THE STRONGEST
STORMS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY
NIGHT THROUGH SATURDAY NIGHT. CURRENTLY...THE PROBABILITY OF
SEVERE WEATHER WITH THIS WEEKEND THUNDERSTORM ACTIVITY APPEARS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 6, 11:05 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CDT MON AUG 6 2012

NEZ073-070430-
PHELPS NE-
1105 PM CDT MON AUG 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS COUNTY UNTIL 1130 PM
CDT...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF LOOMIS...OR 13 MILES NORTHWEST
OF HOLDREGE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLDREGE...
  LOOMIS...
  FUNK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4068 9951 4067 9947 4068 9944 4066 9938
      4067 9932 4066 9928 4066 9926 4048 9918
      4036 9961 4058 9965 4060 9964
TIME...MOT...LOC 0405Z 313DEG 19KT 4060 9948

BRYANT
Special weather statement, Aug 7, 12:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1243 AM CDT TUE AUG 7 2012

NEZ085-070615-
WEBSTER NE-
1243 AM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 115 AM
CDT...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMPBELL...OR 27 MILES SOUTHWEST OF
HASTINGS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INAVALE...
  COWLES...
  RED CLOUD...
  ROSEMONT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4028 9830 4000 9852 4000 9853 4010 9873
      4031 9873 4035 9871 4035 9864
TIME...MOT...LOC 0542Z 295DEG 15KT 4024 9864

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:05 PM CDTSpecial Weather StatementGIDPhelps25 min
Aug 7, 6:29 AM CDTSpecial Weather StatementGIDAdams31 min
Aug 7, 7:00 AM CDTSpecial Weather StatementGIDWebster30 min
Aug 7, 7:23 AM CDTSevere Thunderstorm WarningGIDFranklin, Webster26 min
Aug 7, 8:08 AM CDTSpecial Weather StatementGIDWebster37 min
Aug 7, 4:44 PM CDTSpecial Weather StatementGIDNance31 min
Aug 7, 5:16 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Nance29 min
Aug 7, 5:41 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance34 min
Aug 7, 6:12 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance33 min
Aug 7, 6:14 PM CDTSpecial Weather StatementGIDSherman31 min
Aug 7, 6:24 PM CDTSpecial Weather StatementGIDGreeley36 min
Aug 7, 6:41 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard49 min
Aug 7, 9:16 AM CDTSpecial Weather StatementGIDSmith29 min

Nearby

Special Weather Statements in Nebraska, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.